Alabama, 2009Flash Flood and Hail in Alabama, May 27 to 28, 2009
May 27 to 28, 2009 · NWS BMX · 5 events in 3 counties and zones
A weak cold front pushing through the southeast states caused isolated severe thunderstorms across central Alabama, including damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front pushing through the southeast states caused isolated severe thunderstorms across central Alabama, including damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 2:51 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 27, 2:51 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CDT WED MAY 27 2009
.DISCUSSION...
YET ANOTHER SHORTWAVE TO MOVE THROUGH THE AREA TODAY...WHILE ONE
IS CURRENTLY EXITING THE AREA. THIS SECOND SHORTWAVE IS CURRENTLY
CROSSING LOUISIANA INTO SOUTHERN MISSISSIPPI THIS MORNING. AS THIS
SECOND WAVE PASSES THROUGH THE AREA...LOOK FOR AN INCREASE IN
SHOWERS AND THUNDERSTORMS. LOOKS LIKE THE HIGHEST POPS WILL BE
ACROSS THE EAST AS THE RICHER MOISTURE WILL BEGIN TO SLIDE EAST
INTO GEORGIA AHEAD OF THE UPPER TROUGH AND COLD FRONT THAT WILL
WORK INTO THE REGION ON THURSDAY. ALTHOUGH STILL PLENTY OF
MOISTURE TO WORK WITH DURING THE DAY AS DEWPOINTS ARE IN THE UPPER
60S TO NEAR 70 DEGREES THIS MORNING AND WILL REMAIN THERE THROUGH
THE AFTERNOON. DAYTIME HEATING WILL SURELY HELP TO INCREASE THE CHANCES
AS THE SHORTWAVE WORKS THROUGH. WENT LIKELY ACROSS THE ENTIRE
AREA...BUT EXPECT THE SHOWERS AND STORMS TO BE MORE SCATTERED IN
NATURE THIS ACROSS THE WEST...BUT AT LEAST A DESCENT CHANCE AT
SEEING SOME RAIN.
THURSDAY...AFOREMENTIONED TROUGH AND COLD FRONT WILL SWING THROUGH
DURING THE DAY. OVERALL MODELS ARE IN FAIRLY GOOD AGREEMENT. WILL
LIKELY SEE THE RAIN IN TWO WAVES. ROUND ONE WILL BE A PRE-FRONTAL
TROUGH THAT WILL LIKELY MOVE INTO WESTERN AREAS TONIGHT INTO
THURSDAY MORNING AND THEN SLIDE THROUGH DURING THE DAY THURSDAY.
ROUND TWO WILL BE THE COLD FRONT ITSELF. LOOK FOR THE MOISTURE TO
BE LIMITED ACROSS THE NORTHWEST WITH THE FRONT...BUT WILL LIKELY
INCREASE AS THE FRONT MOVES THROUGH THE AREA BY THURSDAY NIGHT
AROUND MIDNIGHT. SPC HAS PLACED MOST OF CENTRAL ALABAMA IN A
SLIGHT RISK FOR SEVERE WEATHER THURSDAY...SO MAKE YOUR PLANS
NOW...INSTEAD OF WAITING FOR SEVERE WEATHER TO BE OCCURRING.
FOR FRIDAY...HAVE CONTINUED WITH THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS...BUT WILL LIMIT TO THE AFTERNOON AS AN UPPER LEVEL
DISTURBANCE SLIDES THROUGH. MOISTURE LOOKS TO BE LIMITED AT THIS
TIME.
SATURDAY THROUGH TUESDAY...HIGH PRESSURE AND DRY WEATHER WILL BE THE
NORM FOR THE WEEKEND AND INTO NEXT WEEK. TEMPERATURES WILL REMAIN
SEASONABLE WITH HIGHS IN THE MID UPPER 80S. SUNDAY AND MONDAY LOOK
TO BE THE WARMEST WITH SOME LOWER 90S POSSIBLE ACROSS PORTIONS OF
THE AREA. SLIGHTLY COOLER TUESDAY AS THE HIGH PRESSURE SYSTEM WILL
SLIDE EAST OF THE AREA.
&&
.AVIATION...06Z TAF DISCUSSION.
A FEW ISOLATED SHOWERS CONTINUE ACROSS NORTHEAST CENTRAL ALABAMA. A
CHANCE ONE COULD AFFECT ANB...OTHERWISE NO TERMINALS WILL BE
AFFECTED. LOW CLOUDS AND BR ARE EXPECTED TO SPREAD ACROSS THE
AREA...WITH WIDESPREAD IFR CONDITIONS. BRIEF LIFR CONDITIONS
WILL ALSO BE POSSIBLE. CLOUDS WILL LIFT AFTER SUNRISE. ANOTHER ROUND
OF SH/TS ACTIVITY IS EXPECTED WEDNESDAY. GIVEN THE UNCERTAINTY IN
TIME AND LOCATION...WILL NOT INCLUDE WORDING AT THIS TIME.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 83 66 84 63 82 / 70 40 60 20 20
ANNISTON 81 67 84 65 82 / 70 40 60 20 20
BIRMINGHAM 85 68 84 65 82 / 70 40 60 20 20
TUSCALOOSA 87 68 85 65 83 / 60 50 50 20 20
CALERA 85 68 84 66 82 / 70 30 60 20 20
AUBURN 84 66 85 65 84 / 70 30 60 30 20
MONTGOMERY 86 69 85 67 85 / 70 30 60 20 20
TROY 86 69 85 67 84 / 70 30 60 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
16/14
Hazardous weather outlook, May 26, 6:35 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT TUE MAY 26 2009
ALZ011>015-017>050-280038-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
735 PM CDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY PRODUCING
WIND GUSTS OF 30 TO 40 MPH...MAINLY DURING THE AFTERNOON HOURS. THE
THREAT OF STRONGER STORMS WILL BE HIGHER ON THURSDAY AS A COOL FRONT
MOVES THROUGH THE AREA. WHERE STORMS PERSIST...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
KSL
Event by event
2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Sumter
- When
- May 27, 4:30 AM CST to 5:30 AM CST
- Where
- Sumter County, 2.8 mi W of Epes to 2.67 mi W of Epes
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.704, -88.168
The intersection of CR-20 and AL-39 was washed out due to heavy rainfall.
Thunderstorm Wind, Winston
- When
- May 27, 6:10 PM CST
- Where
- Winston County, 0.69 mi NNE of Meek
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.089, -87.215
A tree was blown down and fell onto a power line, in Arley.
Thunderstorm Wind, Winston
- When
- May 27, 6:10 PM CST
- Where
- Winston County, Double Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.150, -87.400
Several trees were blown down in Double Springs.
Hail, Lee
- When
- May 28, 2:10 PM CST
- Where
- Lee County, 1.88 mi WSW of Auburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.610, -85.500
Hail, Lee
- When
- May 28, 2:21 PM CST
- Where
- Lee County, 2.26 mi WNW of Auburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.633, -85.506
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176287, 176285, 176286, 176283, 176284.